Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 18, NWS Green Bay, WI

March 8, 2017

NWS Green Bay, WI issued this small craft advisory at Mar 8, 2017, 8:59 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2017, 8:59 PM CST (02:59 UTC)
Expired
Mar 9, 2017, 3:00 AM CST
In force
6 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

564 
WHUS73 KGRB 090259
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
859 PM CST WED MAR 8 2017

...GUSTY WINDS SLOWLY DIMINISHING OVERNIGHT...

.GUSTY WEST WINDS WILL SLOWLY DIMINISH TONIGHT AS A STRONG LOW
PRESSURE SYSTEM NEARS HUDSON'S BAY.

LMZ541>543-090900-
/O.EXP.KGRB.GL.W.0005.000000T0000Z-170309T0300Z/
/O.NEW.KGRB.SC.Y.0018.170309T0300Z-170309T0900Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
859 PM CST WED MAR 8 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST THURSDAY...
...GALE WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 3 AM CST THURSDAY. 

* WEST WIND 15 TO 25 KTS WITH GUSTS TO AROUND 30 KTS DECREASING TO
  10 TO 20 KTS AFTER MIDNIGHT. 

* WAVES 2 TO 4 FEET SUBSIDING TO 1 TO 3 FEET AFTER MIDNIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 5:24 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 8, 5:24 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
524 PM CST Wed Mar 8 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 235 PM CST Wed Mar 8 2017

The latest rap analysis and satellite/radar imagery show a tight
pressure gradient remains in place between strong low pressure over
southern Hudson Bay and high pressure across the Plains.  Strong
gusty winds as a result of this pressure gradient appeared to have
peaked during the morning when a few isolated gusts near 60 mph
occurred.  Still though, potential will remain for wind gusts
between 50 and 55 mph over central and east-central WI into early
this evening.  Snow showers and flurries have also diminished across
the area as well, as retreating clouds have yielded increasing
sunshine over central and east-central WI.  This trend should
continue for the rest of the afternoon.  Looking upstream, the next
area of clouds is pushing southeast over the Dakotas.  Forecast
concerns include the strong gusty winds into this evening, followed
by small snow chances on Thursday morning.

Tonight...Though a surface ridge axis will be lifting northeast
towards the area, a tight pressure gradient up to 850mb will ensure
the strong gusty winds will linger into early this evening.
However, progged soundings indicate that inversion heights will
lower to below 900mb due to increasing subsidence, which
should lead to a diminishing wind trend this evening.  As a result,
think that will let the wind advisory go on until the expiration
time.   Otherwise, should see a period of mostly clear conditions
this evening before clouds increase from the west once again ahead
of channeled vort energy.  This energy combined with a low level
thermal gradient may produce a narrow band of light snow which could
move into southwest WI towards daybreak.  Both the nam and arw show
this narrow area of snow approaching central WI, so some uncertainty
with the track, and will include a slight chance of snow from
southern Wood to southern Winnebago counties.  Temps falling into
the upper single digits in the north to the middle 20s in the south.

Thursday...The small chance of light snow will linger over the
southern Fox Valley during the morning before the mid-level
convergence slides to the southeast.  If the track of the snow does
shift north, perhaps a half inch of accumulations would be possible.
Should see decreasing clouds in the afternoon as the weak system
pulls away with highs ranging from the upper 20s in the north to
middle 30s in the south.

.LONG TERM...Thursday Night Through Wednesday
Issued at 235 PM CST Wed Mar 8 2017

West-northwesterly flow aloft and surface winds from the
northwest to north will stay around through much of the weekend and
into Sunday, resulting in below normal temperatures through the
period. Minimal active weather is expected through this period with
the exception of the far north, which may see a few additional lake
effect snow showers. Temperatures in the north may dip to around
zero for a brief period on Friday morning, coinciding with a few
stronger breezes for negative wind chills around -10 to -20. Wind
chills will likely be a bit warmer in central and east-central
Wisconsin as guidance may still be a touch cool, thanks to a lack of
snowcover.

A more widespread precipitation event will arrive Sunday night into
Monday as a clipper system passes over the area. The exact track of
highest snow totals is still unclear as models disagree on the
degree of influence of the surface high behind the upper trough;
however, widespread snowfall is expected across the region. Models
continue to push for a more southerly track for the low pressure
system with weaker warm air advection, which ultimately continues a
trend of pushing any threat of mixed precipitation out of Wisconsin.
Quiet conditions then return briefly towards the middle of next week.

After the below normal temperatures through the weekend, readings
will return closer to normal early next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 524 PM CST Wed Mar 8 2017

Strong and gusty west winds sustained from 15 to 25 knots with
gusts to 35 to 45 knots will be possible through early this
evening. This will produce crosswind considerations at some
airports. Winds will diminish significantly early this evening
with light winds expected later tonight. Other than the winds, VFR
conditions are expected across the TAF sites with with mostly
clear skies tonight. A weak clipper should pass by south of the
taf sites Thursday morning. This should only bring some mid clouds
to the TAF sites Thursday morning with a small chance of snow
across the southern forecast area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CST this evening for WIZ005-010>013-
018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....MPC
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Mar 8, 7:09 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
709 PM CST Wed Mar 8 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
709 PM CST Wed Mar 8 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Wind chills may drop to around -20 degrees in the north for a
brief period on Friday morning.

Widespread snowfall may impact travel Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report peak wind gusts to the National
Weather Service in Green Bay.

LMZ521-522-541>543-100115-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
709 PM CST Wed Mar 8 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

West winds will frequently gust to gale force through this
evening. The winds will gradually diminish through the rest of
the night as they fall below gale force.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probably of widespread hazardous weather is low.

Kurimski

In the hours before

Local storm report, Mar 8, 3:00 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST WED MAR 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND DMG 4 SE APPLETON           44.22N 88.34W
03/08/2017                   CALUMET            WI   TRAINED SPOTTER

            2X3 PATCH OF SHINGLES RIPPED OFF ROOF

0213 PM     NON-TSTM WND DMG PLOVER                  44.45N 89.53W
03/08/2017                   PORTAGE            WI   CO-OP OBSERVER

            PEAK WIND OF 60 MPH AT 301AM. PEAK GUST LATE THIS MORNING
            AND AFTERNOON OF 46MPH. 2 OVERTURNED SEMIS ON I-39.

&&

BERSCH
Local storm report, Mar 8, 3:30 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST WED MAR 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     NON-TSTM WND GST HORTONVILLE             44.33N 88.63W
03/08/2017  E68 MPH          OUTAGAMIE          WI   PUBLIC

            LIMBS DOWN AND SHINGLES OFF OF ROOF

&&

BERSCH
Local storm report, Mar 8, 6:40 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
640 PM CST WED MAR 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND DMG NEW LONDON              44.38N 88.75W
03/08/2017                   WAUPACA            WI   TRAINED SPOTTER

            PINE TREES DOWN, UPROOTED, SNAPPED. LIMBS DOWN. NO POWER
            OUTAGES. 66 MPH WIND GUST.

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:39 PM CSTSmall Craft AdvisoryGRB35 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.